South Dakota, 2018

Hail in South Dakota, August 23, 2018

August 23, 2018 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over southwestern Meade County, producing large hail north of Tilford.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over southwestern Meade County, producing large hail north of Tilford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 23, 10:03 AM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 23, 10:03 AM MST, 3 hours 21 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1103 AM MDT Thu Aug 23 2018

.DISCUSSION...(Today Through Wednesday)
Issued at 158 AM MDT Thu Aug 23 2018

Upper low pressure system is moving over the northern
Rockies, pushing some clouds into the region. Surface trough axis
stretches across eastern MT/WY. Winds across the CWA are southerly
around 10 kts, and temperatures are generally around 60. The
downsloped northern foothills are still in the 70s at 2 AM.

The upper low will swing through the Dakotas today and tonight. This
morning, the area of max positive vorticity advection will move over
northwestern SD, helping to spark some showers/storms there. By this
afternoon, around 2000 J/kg MLCAPE will develop across the
western/central SD plains; however, the best forcing will then be
east of the CWA. Shear will be sufficient for the development of
supercells, especially across south central SD, but most of the hi-
res models keep storms north of that area. Some strong to severe
storms will be possible, but not too excited about the severe
weather threat today. Better potential will be farther east.

Transient upper ridging develops over the region Friday between the
exiting low and another Pac NW trough. Under sunny skies,
temperatures will warm into the 80s and lower 90s. Warm and mostly
dry weather will continue through the weekend, although a couple of
weak shortwaves moving through southwest flow could bring a few
showers/storms to parts of the area.

The GFS and ECMWF show the trough breaking down early next week,
with remnants of the trough producing some showers/storms Monday
night/Tuesday. This may also result in a bit of a cooldown. Models
are then showing another period of warmer and drier weather for the
latter half of the week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1102 AM MDT Thu Aug 23 2018

An upper disturbance and a surface front will bring a few showers
and thunderstorms to the area through the period, but especially
this afternoon and early evening. Any storm may produce local
MVFR conditions. Isolated strong to severe thunderstorms are
possible over western and central SD this afternoon and evening.

&&

.FIRE WEATHER...
Issued At 158 AM MDT Thu Aug 23 2018

Although winds will be breezy today, min RH values won't be low
enough for fire weather concerns. Min RH values around 15% are
expected across northeastern WY on Friday, but winds will be
light. However, on Sunday, northeastern WY could see some breezy
winds and min RH values approaching 15%. Will be something to
watch.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...10
FIRE WEATHER...Pojorlie
Hazardous weather outlook, Aug 23, 7:48 AM MST, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
848 AM MDT Thu Aug 23 2018

WYZ054>058-071-241300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
848 AM MDT Thu Aug 23 2018

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms are expected
today. Organized severe thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Breezy winds and minimum relative humidity values as low as 15
percent will increase the fire danger Sunday afternoon into early
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-241300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
848 AM MDT Thu Aug 23 2018 /948 AM CDT Thu Aug 23 2018/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...and the Black Hills of South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today and tonight, but
especially this afternoon. There is a risk of severe
thunderstorms with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 23, 1:00 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Rapid City SD
200 PM MDT THU AUG 23 2018

WYZ057-058-232030-
Weston WY-Wyoming Black Hills WY-
200 PM MDT THU AUG 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WESTON COUNTY UNTIL
230 PM MDT...

At 200 PM MDT, Doppler radar was tracking a strong thunderstorm over
Upton, or 25 miles southwest of Sundance, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Upton and Osage.

LAT...LON 4404 10472 4416 10467 4415 10432 4389 10445
TIME...MOT...LOC 2000Z 285DEG 22KT 4408 10462

Eagan
Special weather statement, Aug 23, 1:16 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Rapid City SD
216 PM MDT THU AUG 23 2018

SDZ072-073-232045-
Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD-
216 PM MDT THU AUG 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE COUNTY UNTIL
245 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Meade, or near Sturgis, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sturgis, Tilford, Fort Meade and Bear Butte State Park.

This Includes Interstate 90 in South Dakota between Mile Markers 29
and 40.

LAT...LON 4434 10357 4445 10356 4449 10326 4425 10329
TIME...MOT...LOC 2015Z 274DEG 22KT 4438 10351

Eagan

The radar

The Rapid City radar (KUDX), 56 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Meade

When
August 23, 1:24 PM MST
Where
Meade County, 4 mi NNW of Tilford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.353, -103.451

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772687.